Utah, 2009

Winter Storm in Utah, March 31, 2009

March 31, 2009 · NWS SLC · 2 events in 2 counties and zones

One last winter storm arrived in Utah on the last day of March, bringing heavy snow and gusty winds to the Wasatch Mountains. Note that this episode continued into April.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

One last winter storm arrived in Utah on the last day of March, bringing heavy snow and gusty winds to the Wasatch Mountains. Note that this episode continued into April.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 31, 9:04 AM MST, 56 minutes earlier.

Area forecast discussion, Mar 31, 9:04 AM MST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1004 AM MDT TUE MAR 31 2009

.SYNOPSIS...THE NEXT STORM SYSTEM WILL BEGIN TO AFFECT NORTHERN
PORTIONS OF THE AREA THIS MORNING THEN SPREAD SOUTH TONIGHT THROUGH
WEDNESDAY. YET ANOTHER SYSTEM IS FORECAST FOR THURSDAY NIGHT AND
INTO THE UPCOMING WEEKEND.

&&

.DISCUSSION...A STORM SYSTEM CURRENTLY OVER THE PACIFIC NORTHWEST
WILL MOVE INTO THE FORECAST AREA THIS EVENING. A COLD FRONT
ASSOCIATED WITH THIS SYSTEM IS EXPECTED TO MOVE ACROSS NORTHERN
UTAH LATE TONIGHT...AND MOVE QUICKLY THROUGH THE STATE THROUGH
TOMORROW MORNING. AHEAD OF THE FRONT...LIGHT PRECIPITATION IS
EXPECTED THIS AFTERNOON IN THE NORTHERN MOUNTAINS AND HIGH
VALLEYS.

THE MOST INTENSE PRECIPITATION WILL BE ASSOCIATED WITH THE FRONT.
HOWEVER...THIS IS A QUICK MOVING FRONT. THE COLD FRONT DOES NOT
APPEAR VERY WELL ORGANIZED AS IT APPROACHES...AND DOESNT BECOME
WELL DEFINED UNTIL IT IS OVER CENTRAL UTAH.

THE NEW NAM IS LESS ORGANIZED WITH THE SYSTEM THAN THE GFS...AND
DOESNT LEND CONFIDENCE TO SIGNIFICANT VALLEY SNOWFALL.
HOWEVER...THERE IS STILL ENOUGH POTENTIAL FOR THIS TO OCCUR...AND
WILL LEAVE EXISTING HIGHLIGHTS IN PLACE. WILL LIKELY ALSO ADD
ADVISORIES TO THE NORTHWEST DESERTS ALONG I-84 AND CENTRAL VALLEYS
ALONG I-15 WITH THE AFTERNOON FORECASTS.

THE COLD FRONT MOVES RAPIDLY OUT OF THE AREA...AND VALLEY
PRECIPITATION WILL END QUICKLY BEHIND THE FRONT. HOWEVER...COLD
AIR ALOFT REMAINS IN PLACE THROUGH WEDNESDAY AFTERNOON. THIS COLD
AIR COMBINED WITH LINGERING MOISTURE WILL RESULT IN ADDITIONAL
MOUNTAIN SNOWFALL THROUGH THE DAY WEDNESDAY.

BEYOND THIS SYSTEM...THE ACTIVE PATTERN CONTINUES. THERE IS A
BRIEF BREAK THURSDAY AHEAD OF ANOTHER STORM SYSTEM EXPECTED TO
IMPACT THE STATE FRIDAY.

NO UPDATES PLANNED AT THIS TIME.

&&

.AVIATION...SOUTHERLY WINDS AT THE SLC TERMINAL ARE EXPECTED TO
PREVAIL THROUGH TODAY...WITH ONLY A SLIGHT CHANCE THAT NORTHWESTERLY
WINDS WILL DEVELOP BETWEEN 22Z AND 00Z. PERIODS OF CEILINGS ABOVE
7000FT AGL ARE POSSIBLE...BUT CEILINGS WILL MOSTLY REMAIN BELOW THAT
LEVEL THROUGH 18Z WEDNESDAY. RAIN AND SNOW SHOWERS WILL CONTINUE TO
DEVELOP OVER NORTHERN UTAH TODAY...AND THERE IS A 30 PERCENT CHANCE
THAT THESE SHOWERS WILL IMPACT THE TERMINAL THROUGH THE DAYLIGHT
HOURS...RESULTING IN EITHER MVFR CONDITIONS OR VARIABLE WINDS.

A COLD FRONT MOVING OVER THE TERMINAL OVERNIGHT IS EXPECTED TO BRING
A PERIOD OF SNOW AND IFR/LIFR CONDITIONS. THERE IS A 60 PERCENT
CHANCE OF ACCUMULATING SNOW ON THE RUNWAYS FOR WEDNESDAY MORNING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING UNTIL 4 PM WEDNESDAY FOR UTZ006-UTZ007-
     UTZ008-UTZ009-UTZ010.

     WINTER STORM WARNING FROM 10 PM TUESDAY TO 4 PM WEDNESDAY FOR
     UTZ517.

     WINTER WEATHER ADVISORY FROM 10 PM TUESDAY TO 10 AM WEDNESDAY
     FOR UTZ001-UTZ002-UTZ003-UTZ004-UTZ014.

WY...NONE.

&&

HOSENFELD/WILENSKY/SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Mar 31, 3:27 AM MST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
427 AM MDT TUE MAR 31 2009

UTZ001>016-019>021-517-518-WYZ021-011200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
427 AM MDT TUE MAR 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL DEVELOP ACROSS THE MOUNTAINS OF NORTHERN UTAH
TODAY...BECOMING HEAVY AT TIMES TONIGHT. SNOW DEVELOPS ACROSS THE
VALLEYS OF NORTHERN UTAH LATE THIS AFTERNOON INTO TONIGHT AHEAD
OF A COLD FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAVY SNOW WILL SPREAD INTO THE CENTRAL MOUNTAINS OF UTAH
WEDNESDAY MORNING...TAPERING OFF DURING THE AFTERNOON. SNOW WILL
TAPER OFF DURING THE EARLY MORNING ACROSS THE CACHE VALLEY...AND
BY MID MORNING ACROSS THE WASATCH FRONT AND CENTRAL UTAH VALLEYS.

THE NEXT STORM SYSTEM WILL APPROACH THURSDAY...PASSING TO OUR EAST
SATURDAY NIGHT. DURING THAT TIME SPAN...SIGNIFICANT MOUNTAIN SNOW
WILL BE POSSIBLE...WITH TIMES OF SNOW ACCUMULATIONS WITHIN VALLEYS
HEADING INTO NEXT WEEKEND. WINDS MAY BECOME GUSTY FROM THE
SOUTHWEST THURSDAY INTO THURSDAY NIGHT...BUT SHOULD OTHERWISE NOT
BE SIGNIFICANT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Wasatch Mountains I-80 North

When
March 31, 10:00 AM MST to 11:59 PM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
SNOTEL

Tony Grove SNOTEL received 1.60 inches liquid equivalent precipitation, or approximately 18 inches new snow for the storm. In addition, the Ogden Peak sensor recorded a maximum wind gust of 83 mph. Note that this event continued into April.

Winter Storm, Wasatch Mountains South of I-80

When
March 31, 1:00 PM MST to 11:59 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Department of Highways

Alta received 19 inches of new snow, while Snowbird received 17 inches. Winds were also gusty, with a maximum wind gust of 103 mph recorded along the peaks. Note that this event continued into April.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161742, 161746.